Endocrinology Question 7 Instructor

You have started a patient on a sulfonylurea agent for her T2DM. How would you counsel them about recognizing and treating hypoglycemia?

Hypoglycemia means your blood sugar is less than…


You may feel some or all of the following symptoms (list 5):

  • Racing heart
  • Sweating
  • Shaking
  • Headache
  • Confusion

This can happen if (list 4):

  • Medication is too strong
  • Drinking alcohol
  • Exercising
  • Eating less carbohydrates than usual

This is what you should do (list 4):

Check blood sugar if possible. If <4 (or can’t check, but have symptoms), go on to the next step:

  • Eat/Drink 15 g of carbohydrates (e.g. 3/4 cup juice or soft drink, 6 lifesavers, 1 Tbs honey, etc.) for a sugar of 2.5-4; 20 g for a lower sugar
  • Recheck sugar every 15 minutes until >4 mmol/L
  • Have snacks with carbohydrate and protein (e.g. half a sandwich, or crackers with peanut butter/cheese) if more than 1 hour until next meal

For the long-term, you should consider (list 2):

  • Buying a Medic Alert bracelet
  • Having a glucagon emergency kit on hand
  • Always having a source of simple sugar available

Subscribe to Pearls

Uncle Sam wants you to subscribe to Medical Pearls

Subscribe today! It’s always free, and you can easily unsubscribe at any time. We will never share your email address. Subscribe to...

Multiple Pearls
Cardiology Pearls
Endocrinology Pearls
Hematology Pearls
Nephrology Pearls
Rheumatology Pearls
Transplant Pearls
General Internal Medicine Pearls
Instructor Pearls

Subscribe to receive your pearls today—it's free!